Alert archive / Colorado / Flash Flood Warnings in 2019

Flash Flood Warning 10, NWS Denver/Boulder, CO

July 20, 2019Adams County, Denver County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Jul 20, 2019, 6:09 PM MDT for Adams County, Denver County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2019, 6:09 PM MDT (00:09 UTC)
Expired
Jul 20, 2019, 8:15 PM MDT
In force
2 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

Counties Adams County, CO, Denver County, CO

The radar

The Denver radar (KFTG), 32 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2019-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 393 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2019-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
393 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

346 
WGUS55 KBOU 210009
FFWBOU
COC001-031-210215-
/O.NEW.KBOU.FF.W.0010.190721T0009Z-190721T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
609 PM MDT Sat Jul 20 2019

The National Weather Service in Denver Colorado has issued a

* Flash Flood Warning for...
  West central Denver County in northeastern Colorado...
  West central Adams County in northeastern Colorado...

* Until 815 PM MDT.

* At 608 PM MDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Flash flooding is expected to 
  begin shortly. These storms have a history of producing over 1.5 
  inches of rain in less than 30 minutes.

* Some locations that will experience flooding include...
  Northwestern Denver, southern Thornton, southern Westminster,
  Commerce City, southeastern Northglenn, Brighton and Federal
  Heights.

LAT...LON 3969 10505 3985 10505 3994 10481 3989 10474
      3978 10483

$$
TH
3 follow-up statements
907 
WGUS75 KBOU 210042
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
642 PM MDT Sat Jul 20 2019

COC001-210046-
/O.CAN.KBOU.FF.W.0010.000000T0000Z-190721T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams CO-
642 PM MDT Sat Jul 20 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL ADAMS COUNTY IS
CANCELLED...

Flooding is no longer expected to pose a threat. Please continue to
heed any remaining road closures.

LAT...LON 3971 10505 3979 10505 3979 10498 3980 10497
      3979 10497 3979 10495 3975 10495

$$

COC031-210215-
/O.CON.KBOU.FF.W.0010.000000T0000Z-190721T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Denver CO-
642 PM MDT Sat Jul 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
WEST CENTRAL DENVER COUNTY...

At 636 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding was reported at the I25 
and I70 underpass earlier.

Some locations that will experience flooding include...
Northern Denver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3971 10505 3979 10505 3979 10498 3980 10497
      3979 10497 3979 10495 3975 10495

$$
TH
386 
WGUS75 KBOU 210132
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
732 PM MDT Sat Jul 20 2019

COC031-210215-
/O.CON.KBOU.FF.W.0010.000000T0000Z-190721T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Denver CO-
732 PM MDT Sat Jul 20 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT FOR
WEST CENTRAL DENVER COUNTY...

At 726 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain had moved out of the warned area. However, flash flooding could 
still be occurring. There was a water rescue at 48th Avenue and 
Tennyson Street earlier. There were two vehicles stalled due to 
flooding at Interstate 25 and Speer Boulevard. Interstate 25 was 
down to one lane at 6th Avenue due to flooding earlier this evening. 

Some locations that will experience flooding include... Northern 
Denver.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3971 10505 3979 10505 3979 10498 3980 10497
      3979 10497 3979 10495 3975 10495

$$

TH
107 
WGUS75 KBOU 210205
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
805 PM MDT Sat Jul 20 2019

COC031-210215-
/O.EXP.KBOU.FF.W.0010.000000T0000Z-190721T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Denver CO-
805 PM MDT Sat Jul 20 2019

...THE FLASH FLOOD WARNING FOR WEST CENTRAL DENVER COUNTY WILL EXPIRE
AT 815 PM MDT...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3971 10505 3979 10505 3979 10498 3980 10497
      3979 10497 3979 10495 3975 10495

$$
TH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:27 PM MDT, 3 hours 42 minutes earlier.

Area forecast discussion, Jul 20, 2:27 PM MDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
227 PM MDT Sat Jul 20 2019

.SHORT TERM...(This evening through Sunday)
Issued at 1259 PM MDT Sat Jul 20 2019

Water vapor satellite imagery is showing a short wave trough over
eastern Utah and western Colorado. This trough has produced
showers and storms over western and central Colorado this morning
and early afternoon. This trough will help with additional storm
develop along the Front Range this afternoon.

A cold front pushed south through eastern Colorado this morning
bringing cooler air and moisture. Dew points have jumped into the
lower 60s along the Front Range and into the mid to upper 60s
across the northeast plains. These dew points combined with mid
80s for temperatures produces surface based CAPEs of 2000-2500
J/kg. Zero to 6km shear off the models show 30-35 knots of shear.
These are marginal values for severe storms. However based on
surface observations the easterly winds may be a little stronger
than the models indicate. This should increase the severe threat
along the Front Range and near by plains. Golfball size hail or
slightly larger and wind gusts to 70 mph will be possible the
strongest storms this afternoon. Precipitable water values
continue to climb and should top 1.25 inches, which is on the high
end. This will lead to a flood threat as well. However, storm
motion is expected to be 20-25 mph. This should limit the flooding
threat. Many of the models show additional weaker convection
following the first batch of stronger storms. Will keep PoPs high
into the evening hours for this. By midnight, expect most of the
convection to be east of the area.

On Sunday, the coolish and moist airmass will remain over eastern
Colorado. Highs will top out around 80 degrees across northeast
Colorado. Dew points lower a little Sunday with readings in the
mid to upper 50s. Surface based CAPEs reach 1500-2000 J/kg during
the afternoon. Shear will be weaker, resulting in a low severe
weather threat. Heavy rain and localized flooding will be possible
with the slower storm movement expected on Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 1259 PM MDT Sat Jul 20 2019

The typical summertime pattern is expected to continue through
the extended period as the dominate upper ridge holds firm over
the southwest US and entire Rocky Mountain region. After this
morning's cool front and increase in moisture, a second
disturbance will drop out of Canada and onto the northern US
plains Sunday morning. By Sunday evening the cool front associated
with this feature will reinforce the moist north to easterly flow
across the CO northern plains. This will hold 850-700mb layer
specific humidity at a rich 8-11 g/kg through the Sunday night.
Thus, storms will again extended into Sunday evening timeframe
with the main threat being heavy rain. Flow aloft Sunday night
should be progressive enough that storms should move across the
foothills and plains at a sufficient enough pace to avoid any
significant hydro issues. After the passage of this disturbance,
weak easterly surface return flow will persist through the Monday
day and into Monday evening with fairly high specific humidity
around 10 g/kg holding across the plains along with mixed layer
CAPEs of 800-1500 J/kg. Storms will most likely be confined to the
higher terrain due to best early heating. Will expect the coolest
day of the week on Monday with high temps only in the mid to
upper 70 due to easterly surface flow, good low level moisture
along with mid and high level cloudiness.

After a much cooler temperatures Monday, the upper ridge becomes
the most amplified over the Rockies Tuesday while extending well
north into Canada. For Tuesday, with the warmer temps and higher
CAPE values approaching 2000 J/kg near the Palmer Ridge, will
expect the possibility for strong to potentially severe storms
near the higher terrain of the Palmer as temps warm into the mid
to upper 80s. NAM indicates decent moisture and CAPE values over
the rest of the plains, however forecast sounding also indicating
some mid-level capping which would likely lower the possibility
for strong storms extending too far out on the plains. Currently
watching Tropical Disturbance Number 1 which is a few hundred
miles south of Baja at this time. By late Tuesday and into
Wednesday will watch to see if any of this tropical mid and upper
level moisture gets drawn northward around the west side of the
extensive ridge which will be centered over the southern and
central Rockies for Wednesday and Thursday.

For Friday into Saturday, with the ridge holding firm over the
southwest US, the GFS hints at another cool northerly surface
surge early Friday with easterly surface flow extedning into
Saturday. With trapped subtropical moisture under the stagnant
ridge, there's the likelihood for afternoon and evening showers
and thunderstorms both days along with cooler temperatures into
next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1259 PM MDT Sat Jul 20 2019

Scattered thunderstorms will continue to spread east through the
rest of the afternoon and evening. If KDEN takes a direct hit from
a stronger storm, visibilities may briefly drop to 3 miles with
mvfr ceilings. Outflow winds of 40 to 50 knots and hail may also
occur. For this evening, the HRRR continues to show additional
weaker storms thru 04Z. Outflow boundaries will continue to
produce chaotic winds through the early evening hours. Would
expect winds to become more southeast direction by 06z.

Low clouds are expected to form after 06Z over parts of eastern
Colorado. There is a chance these low clouds make it into the
Denver area. Added scattered low clouds towards 12Z for this. On
Sunday, another round of thunderstorms is expected during the
afternoon and early evening.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Meier
LONG TERM...Fredin
AVIATION...Meier
Hazardous weather outlook, Jul 20, 11:01 AM MDT, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1101 AM MDT Sat Jul 20 2019

COZ030>051-211715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1101 AM MDT Sat Jul 20 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the higher terrain by
early to mid afternoon and then move eastward across the plains
this evening. A few of the storms may be severe along the Front
Range and over the plains with large hail and strong winds. In
addition, some places may see heavy rain with a quick inch or two
of rainfall. Flooding of low lying areas will be possible where
this heavy rain occurs.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The daily round of afternoon and evening thunderstorms are
expected to continue through the period. Thunderstorms, especially
across the Palmer Divide, foothills and adjacent eastern plains
will be capable of producing locally heavy rainfall and small
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed across the plains this afternoon
after 3 pm.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 6:11 PM MDTAreal Flood AdvisoryBOUBoulder94 min
Jul 21, 5:01 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln44 min
Jul 21, 5:31 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln44 min

Nearby

Flash Flood Warnings in Colorado, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.